Postural orthostatic tachycardia syndrome (POTS) is a condition characterized by an inappropriate elevation in heart rate when standing up. People who have POTS experience symptoms - most often lightheadedness and palpitations - whenever they are upright. Their symptoms can vary in severity from quite mild to incapacitating.
In addition to the rapid heart rate, they can also have a drop in their blood pressure when standing. Up to 40% of people with POTS will have at least one episode of syncope (passing out).
POTS is a disorder of young people. Most who have this condition are between 14 and 45 years of age and are otherwise healthy. Women are four to five times more likely to develop POTS than men. A propensity for POTS appears to be present in some families.
What Causes POTS?POTS is most likely a form of dysautonomia, a family of conditions caused by an imbalance in the autonomic nervous system - the part of the nervous system that manages the "unconscious" bodily functions, such as digestion, breathing and heart rate. When the autonomic nervous system is out of balance, a whole host of symptoms can result, involving the cardiovascular system, breathing, the digestive system, the muscles and the skin.
There are several syndromes thought to be due to dysautonomia, including fibromyalgia, chronic fatigue syndrome, irritable bowel syndrome and inappropriate sinus tachycardia. However, people with dysautonomia often experience symptoms that overlap among these various syndromes.
What actually causes POTS - or, for that matter, any of the dysautonomias - is unknown. However, as is typical for the dysautonomias, the onset of POTS is often quite sudden and often follows an acute infectious illness (such as a bad case of influenza); an episode of trauma (such as a broken bone, childbirth or surgery); exposure to toxins (such as Agent Orange); or severe emotional stress (such as battle fatigue or post traumatic stress).
Studies in patients with POTS suggest that they also may have altered nervous system function that is especially severe in the legs and lower blood volume than normal.
Symptoms with POTSPeople with POTS develop a range of symptoms whenever they are upright; the symptoms vary quite a bit in severity from person to person. In many POTS sufferers, symptoms are relatively mild. In others, symptoms are virtually incapacitating.
The most common symptoms are palpitations, lightheadedness, dizziness, blurred vision, weakness, tremulousness and feelings of anxiety. Less often, syncope can occur.
POTS sometimes overlaps with other dysautonomia syndromes, so people with POTS may also experience additional symptoms such as abdominal cramps, bloating, diarrhea, constipation, aches and pains and extreme fatigue. Successfully treating the fast heart rate that is the hallmark of POTS often does not make all these other symptoms go away.
How POTS Is DiagnosedDoctors should be able to diagnose POTS by taking a careful medical history and performing a thorough physical examination. The key to the diagnosis is documenting that the heart rate increases abnormally in the upright posture.
Normally, when a person stands up, the heart rate increases by 10 beats per minute or less. With POTS, the increase is often far greater - usually 30 beats per minute or more. Sometimes this abnormal increase in heart rate only occurs after the patient is standing for several minutes. For this reason, if POTS is suspected a tilt-table test may be helpful in making the diagnosis.
If an abnormal increase in heart rate while standing is found, the doctor ought to look for other potential causes, such as dehydration, deconditioning from prolonged bedrest, diabetic neuropathy or various drugs (especially diuretics or blood pressure medication). If none of these other causes is present, then the diagnosis of POTS can be made with some confidence.
The fact that POTS produces this objective, reproducibile finding (that is, the increase in heart rate when standing), gives patients with POTS a decided advantage over people who have most other forms of dysautonomia, in whom the dysautonomia produces few (if any) objective findings. Many unfortunate patients with dysautonomia are told by more than one doctor that they merely have "anxiety." Missing the diagnosis should rarely be experienced by people with POTS.
How Is POTS Treated?As with all the dysautonomias, treating POTS is usually a trial-and-error affair, trying various treatment options until the symptoms are brought under reasonable control - often a matter of weeks or months. However, as long as both the doctor and patient remain persistent, symptoms can be controlled in the large majority of patients.
There are three general approaches to treatment - increasing blood volume, exercise and drugs.
Blood volume can be maintained by encouraging fluid intake, consuming plenty of salt and taking fludrocortisone, a prescription medication that prevents the kidneys from excreting sodium. It is especially important to take fluids first thing in the morning - before getting out of bed, if possible.
Recent evidence shows that chronic aerobic exercise training can greatly improve POTS. Because it can be very difficult for people who have POTS to do exercise that requires them to be upright, success has been achieved by having them begin their exercise program with swimming or using rowing machines. Generally, after a month or two, they are able to switch to walking, running or cycling.
Other drugs that have been used in people who have POTS with at least some success include midodrine and beta blockers. Recent evidence suggests that pyridostigmine (Mestinon) may also be useful. In contrast to other forms of dysautonomia, the selective serotonin reuptake inhibitors (SSRIs) have not been shown to be of benefit in POTS.
Recently, ivabradine - which is not yet available in the United States - has been used effectively in some patients with POTS, and a randomized clinical trial is now underway (in Israel) testing the drug for this purpose. Read more about ivabradine for POTS.
Many doctors who treat POTS try all three approaches right off the bat. Treatment is begun to improve fluid volume, an exercise program is prescribed and drug therapy (often with midodrine) is begun. Especially if a chronic exercise program can be established, drug therapy often can be discontinued eventually.
The good news is that people who have POTS can expect to achieve satisfactory control of their symptoms, as long as they and their doctors do not give up.
Thieben MJ, Sandroni P, Sletten DM, et al. Postural orthostatic tachycardia syndrome: the Mayo clinic experience. Mayo Clin Proc 2007; 82:308.
Jacob G, Costa F, Shannon JR, et al. The neuropathic postural tachycardia syndrome. N Engl J Med 2000; 343:1008.